Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 36, NWS New Orleans, LA

December 22, 2013Harrison County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Dec 22, 2013, 8:45 AM CST for Harrison County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2013, 8:45 AM CST (14:45 UTC)
Expired
Dec 22, 2013, 11:45 AM CST
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Harrison County, MS

The radar

The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2013-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2013-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WGUS54 KLIX 221445
FFWLIX
MSC047-221745-
/O.NEW.KLIX.FF.W.0036.131222T1445Z-131222T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
845 AM CST SUN DEC 22 2013

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...BILOXI...

* UNTIL 1145 AM CST

* AT 839 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAUCIER AND
  LYMAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA. THIS IS OVER LOCATIONS THAT SAW 2 TO 4 INCHES OF RAIN 
ALREADY THIS MORNING. 

&&

LAT...LON 3038 8901 3031 8923 3030 8929 3031 8930
      3033 8930 3035 8929 3036 8932 3037 8933
      3064 8933 3067 8890 3039 8889

$$

CAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 4:56 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 22, 4:56 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
456 AM CST SUN DEC 22 2013

.SHORT TERM...

FRONTAL BOUNDARY CURRENTLY STRETCHING FROM SLIDELL TO HOUMA WILL
DRAG VERY SLOWLY EASTWARD OVER THE NEXT 24 HOURS...KEEPING
UNSETTLED WEATHER ESPECIALLY IN OUR EASTERN HALF OF THE CWA
THROUGH 06Z MONDAY. A STRONG UPPER LEVEL TROUGH WELL BEHIND THE FRONT
LOCATED OVER NORTHERN MISSOURI WILL CONTINUE TO EJECT OFF TO THE
NORTH AND EAST. THE LACK OF PUSH FROM THE LOW EJECTING NORTHEASTWARD
WILL AID IN A STALLING FRONT OVER THE MISSISSIPPI COAST AND
EXTREME SOUTHEAST LOUISIANA THROUGH TODAY...THUS AN AREA OF HEAVY
BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO TRAIN
NORTHEASTWARD OVER THE SAME AREAS. MEANWHILE AREAS WEST OF I-55
SHOULD BEGIN TO DRY OUT BY EARLY AFTERNOON TODAY. STALLED FRONTAL
BOUNDARY WILL FINALLY MOVE EAST OF OUR AREA BY MONDAY AFTERNOON AS
A SECONDARY SHORTWAVE TROUGH DIGS IN FROM THE UPPER MIDWEST.

.LONG TERM...

DRY AND COOL CONDITIONS WILL PREVAIL FROM TUESDAY THROUGH FRIDAY
AS AN UPPER LEVEL TROUGH SETS UP OVER THE OHIO VALLEY AND GREAT
LAKES REGION ON TUESDAY. TROUGH WILL SLIDE EAST OVER NEW ENGLAND
BY TUESDAY NIGHT WITH ANOTHER REINFORCING TROUGH DIGGING INTO THE GREAT
LAKES AND OHIO VALLEY REGION BY THURSDAY...THUS INHIBITING
TEMPERATURES FROM RECOVERING THROUGH THE WEEK. FINALLY...A SLIGHT
WARMING TREND WITH CONTINUED DRY CONDITIONS WILL TAKE PLACE BY
SATURDAY AS THE UPPER LEVEL TROUGH SLIDES OFF WELL TO OUR EAST.

&&

.AVIATION...
MAINLY MVFR TO IFR CONDITIONS EARLY THIS MORNING WILL GRADUALLY GIVE
WAY MVFR TO VFR CONDITIONS LATE THIS MORNING AND THIS AFTERNOON FROM
WEST TO EAST AT THE TERMINALS ACROSS THE FORECAST AREA. A COLD FRONT
BISECTING THE FORECAST AREA EARLY THIS MORNING WILL PUSH SOUTHEAST
OF ALL OF THE TAF SITES PRIOR TO DAYBREAK. NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS WILL OCCUR IN ADVANCE OF THE FRONT
TODAY...WHILE MOSTLY SHOWERS BEHIND THE FRONT WILL DECREASE IN
COVERAGE IN TIME AND THE FARTHER WEST YOU GO IN THE CWA. THE SHOWERS
WILL LINGER OVER THE EASTERN SECTIONS OF THE CWA INTO THE EVENING
HOURS BEFORE GRADUALLY ENDING. MAINLY MVFR TO IFR CONDITIONS ARE
EXPECTED TONIGHT AND EARLY MONDAY MORNING. 11

&&

.MARINE...
A SMALL CRAFT ADVISORY WILL CONTINUE THIS MORNING IN ADVANCE OF A
COLD FRONT ACROSS MOST OF THE OUTER GULF COASTAL WATERS AS WELL AS
THE INNER GULF COASTAL FROM THE MOUTH OF THE MISSISSIPPI RIVER
EASTWARD...EXCLUDING THE SOUNDS. WINDS AND SEAS WILL GRADUALLY
DIMINISH THIS AFTERNOON...BUT EXERCISE CAUTION HEADLINES WILL STILL
BE WARRANTED FOR THE OUTER WATERS. HIGH PRESSURE WILL BUILD INTO THE
GULF COAST REGION IN THE WAKE OF THE FRONT...WITH SMALL CRAFT
ADVISORY CONDITIONS LIKELY DEVELOPING EARLY MONDAY AND AGAIN MONDAY
NIGHT INTO TUESDAY. HIGH PRESSURE WILL BE REINFORCED OVER THE REGION
DURING THE LATTER HALF OF THE WEEK. 11

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&
Hazardous weather outlook, Dec 22, 5:10 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
510 AM CST SUN DEC 22 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-230100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
510 AM CST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
MUCH OF THE DAY ACROSS COASTAL SECTIONS OF MISSISSIPPI AND EXTREME
COASTAL SECTIONS OF SOUTHEAST LOUISIANA. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SOME OF THE STORMS COULD PRODUCE FREQUENT
LIGHTNING AND GUSTY WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH SOME OF THE THUNDERSTORMS. ELSEWHERE ACROSS SOUTH
MISSISSIPPI AND SOUTHEAST LOUISIANA...SCATTERED SHOWERS ARE FORECAST
FOR TODAY.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS MORNING FOR MOST OF THE
OUTER GULF COASTAL WATERS AND THE INNER WATERS FROM THE MOUTH OF THE
MISSISSIPPI RIVER EASTWARD...EXCLUDING THE SOUNDS. SOUTH TO
SOUTHWEST WINDS OF 20 TO 25 KNOTS AND ROUGH SEAS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP EARLY MONDAY
AND AGAIN MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Dec 22, 4:01 AM CST, 4 hours 44 minutes before
MSZ080-081-221045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
401 AM CST SUN DEC 22 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING HANCOCK
COUNTY...HARRISON COUNTY...

AT 357 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR WAVELAND...MOVING NORTHEAST AT
40 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BAY ST. LOUIS...KILN...DIAMONDHEAD...LYMAN AND SAUCIER

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 35 MPH.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Dec 22, 8:40 AM CST, 5 minutes before
LAZ059>064-067-221545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
840 AM CST SUN DEC 22 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING UPPER
LAFOURCHE PARISH...UPPER JEFFERSON PARISH...UPPER PLAQUEMINES
PARISH...LOWER LAFOURCHE PARISH...ORLEANS PARISH...UPPER ST. BERNARD
PARISH...ST. CHARLES PARISH...

AT 834 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR LAROSE...OR ABOUT 3 MILES WEST
OF LAROSE...MOVING NORTHEAST AT 50 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...DES ALLEMANDS...LAFITTE...BARATARIA...BOUTTE...JEAN
LAFITTE...HAHNVILLE...DESTREHAN...NEW SARPY...NORCO...AVONDALE...
WAGGAMAN...HARAHAN...MARRERO...WESTWEGO...KENNER...NEW ORLEANS
ARMSTRONG AIRPORT...BRIDGE CITY...HARVEY...BELLE CHASSE...
TIMBERLANE...GRETNA...TERRYTOWN...METAIRIE...NEW ORLEANS...VIOLET...
CHALMETTE...LAKEFRONT AIRPORT...EAST NEW ORLEANS AND LAKE CATHERINE

HEAVY RAIN ASSOCIATED WITH THESE STORMS WILL ALSO RESULT IN REDUCED
VISIBILITY ALONG AREA ROADWAYS INCLUDING INTERSTATE 10...510...610.
DRIVERS TRAVELING THROUGH THE IMPACTED AREAS SHOULD EXERCISE
CAUTION. SOME PONDING OF WATER WILL ALSO BE POSSIBLE ON LOW LYING
ROADWAYS AND IN AREAS OF POOR DRAINAGE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 4:54 AM CSTFlash Flood WarningLIXHarrison111 min
Dec 22, 5:45 AM CSTAreal Flood AdvisoryLIXJackson2 hr

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.